MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H03
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery (mma) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced the first smart coil into the target vessel and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, the physician switched to a new handle and detached the smart coil.The physician then advanced a second smart coil into the vessel and was unable to detach it using both handles.Therefore, the physician used his fingers to pull the pusher assembly and manually detached the smart coil.Next, while advancing a smart coil through the microcatheter and into another branch of the mma, the physician experienced resistance and decided to remove the smart coil.However, upon removing the pusher assembly of the smart coil out from the microcatheter, the physician noticed the smart coil had unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed and the coil was flushed out.The physician reinserted the microcatheter and placed a new smart coil in the vessel.Afterwards, the physician advanced another smart coil into the target vessel and made multiple attempts to detach it using both handles; however, the smart coil failed to detach.The physician attempted to manually detach the coil, but the smart coil would not detach.Therefore, a forceps was used to detach the smart coil.Subsequently, the same issue occurred with the last smart coil.The physician, therefore used a forceps to detach the last smart coil.The procedure had ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15611773
Report Number3005168196-2022-00477
Device Sequence Number7149834
Product Code HCG
UDI-Device Identifier00814548015231
UDI-Public814548015231
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/14/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/21/2025
Device Catalogue Number400SMTXSFT1H03
Device Lot NumberF102923
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2022
Initial Report FDA Received Date10/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005